Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 46, NWS Jackson, KY

March 5, 1997Menifee County, Morgan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 5, 1997, 1:10 PM EST for Menifee County, Morgan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1997, 1:10 PM EST (18:10 UTC)
Expired
Mar 5, 1997, 4:10 PM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Menifee County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 051810
FFWJKL
KYC147-165-175-235-052110-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
110 PM EST WED MAR 5 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 410 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...MCCREARY
   ...WHITLEY

IN EAST CENTRAL KENTUCKY

   ...MENIFEE

IN SOUTHEAST KENTUCKY

   ...MORGAN
 
CREEKS AND STREAMS ARE RISING DUE TO THE EARLIER HEAVY RAINS.
ADDITIONAL RAINS WILL CONTINUE THROUGH THE AFTERNOON. GENERALLY 1 TO 2
INCHES WILL FALL BY EVENING FROM SHOWERS AND THUNDERSTORMS. DRIVERS
SHOULD ALSO BE ON THE LOOKOUT FOR MUDSLIDES IN THE STEEPER TERRAI2N. 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.

GREIF/BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 11:11 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 5, 11:11 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EST WED MAR 5 1997

ON GOING FORECAST HAS THE SITUATION WELL IN HAND...JUST CHANGE TO
MATCH THE CURRENT CONDITIONS.

JKL  62/33/48  +8-
LOZ  63/35/48  +7-

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:34 PM ESTFlash Flood WarningJKLPike12 hr
Mar 5, 9:05 AM ESTSevere Thunderstorm WarningJKLMcCreary45 min
Mar 5, 10:00 AM ESTFlash Flood WarningJKLLee, Menifee, Morgan, Powell, Wolfe3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLBath, Montgomery3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLFleming, Rowan3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Rockcastle and 1 more3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLEstill3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLElliott3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLWayne3 hr
Mar 5, 10:00 AM ESTFlash Flood WarningJKLOwsley3 hr
Mar 5, 11:03 AM ESTSevere Thunderstorm WarningJKLBell2 min
Mar 5, 11:03 AM ESTSevere Thunderstorm WarningJKLBell32 min
Mar 5, 11:55 AM ESTFlash Flood WarningJKLPike6 hr
Mar 5, 1:10 PM ESTFlash Flood WarningJKLMcCreary, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.